WEIGHT -- Last week I reported I was 189.6. This week I'm about the same. Somewhere between 188.5 and 190 seems to be where the scale has settled most days this week. So I'm going to leave the official number at 189.6 and continue to call it a 3-pound loss. (For reference - most people who report on forums and reviews claim to lose about 10 to 20 pounds in the first month.)
DRY MOUTH -- the dry mouth side effect is starting to get on my nerves. It seems the only thing that resolves it is chewing gum. I'm still getting my fluids in (averaging 75oz to 85oz/day) but it just doesn't seem to quench my thirst.
SLEEPING -- I went a couple days without eating a banana and ended up with a sleepless night mid-week. Next day I had a banana and slept like a baby that night. Dr. W (my psych who specialize in neuro-psych) was the one who originally suggested eating a banana to see if my potassium levels were out of whack because of the drug. I didn't have my levels tested at a lab, but eating a banana seems to keep things balanced for me. I guess I could switch it up with an avocado once in a while since those are packed with potassium too.
FIDGETING -- the first week or two I was restless and energized - and not in a good way. That seems to have leveled off this past week and I don't notice it as much. However, I seem to have much better stamina when it comes to putting in long hours in the day. For instance last weekend I did about 11 hours of school work straight through and finally went to bed around 3am - and was back up and wide awake at 8am for more homework. So there must be increased energy coming from somewhere, but at least it doesn't feel like I'm on speed anymore.
EATING -- the nausea has completely gone away, thankfully. And I'm eating pretty close to normal. Averaging about 1100-1300 calories a day. However, I've noticed a disturbing trend of missing dinner. I eat an afternoon snack around 4:30 and on class nights I'll eat a small snack during break (pb crackers or protein bar) then a small snack when I get home (hot cocoa or slice of turkey) just before bed. But on non-school nights the afternoon snack seems to hold me through until late at night when I suddenly realize that I didn't eat dinner. This relates to how the drug works, I'm sure - it attacks the hypothalamus which is the hunger center of the brain. More below.
EXERCISE -- I've made an effort this week to move more - not that I've got any extra time in my hectic schedule, just that I've decided to neglect some obligations in favor of others. So a couple homework assignments didn't get done and I'll just sacrifice a better grade. Not sure if it was a driving desire to exercise or the fact that the sun was shining and I was tired of the long dreary gray winter days and just wanted to be outside. It's easier to squeeze in a workout when the weather is nice and you can actually go outside. Soon this semester will be over and the snow will be melted and I can do regular workouts on my favorite nature trail.
WHAT'S NEXT -- I have a follow up appointment with Dr. T. on Friday afternoon, so I'll post here to give an update on that. Adipex is recommended for short term use (4- 12 weeks) so I'm anticipating that my Rx will not be renewed. Which is fine with me since it doesn't seem to be doing anything significant for my weight loss. Interestingly, in my mind the lack of success with weight loss on this pill seems to prove even further (in my mind) that something is wrong with my body .... or it's at a set point that it doesn't want to budge from. If something medically is really wrong, I want to know what it is. But I'm also nearing the end of my patience with the process so I'm not sure how much more I'm willing to push for answers. I guess I'll know more after Friday.
Below is a general summary of some of the research I've done in the past couple weeks. It is in no way exhaustive -- I really focused my reading on how the pill works within my body and then dug deeper into the reasons behind the specific side effects I experienced.
THE RESEARCH -- So finally after the crazy sleep deprivation and constant nausea and emotional upheaval cleared I was able to go back and do some more research on the drug itself and what was causing those issues. Yes, I'd done some research beforehand, but I realize now that I didn't fully know what I was getting myself into and didn't know which research to look for. Now I know.
Wikipedia has a pretty good section on Phentermine (which is the name of the medication in Adepix). Of course the best part of Wikipedia is the reference section at the bottom which gives you the real information and clinical studies, etc. Here's what I've figured out about the drug as it relates to what I've experienced:
Phentermine works on the hypothalamus of the brain -- this is the part of your brain that controls a whole bunch of stuff that goes on in the body. Yes, hunger is one of those things - but if you screw with one thing you're going to be affecting all of the others too. The hypothalamus controls body temperature, hunger, thirst, fatigue, and circadian cycles (our internal human clock which helps to regulate sleep) as well as affecting the endocrine system and governing emotional behavior.
The hypothalamus also regulates the initiation of the fight-or-flight response to received threats to our survival. The fight-or-flight response is meant for short-term reactions to immediate threats, so the body is in hyper-arousal mode with all systems at attention to deal with that one immediate threat. While the body is in high-alert mode, the appetite is reduced and other body responses are heightened. Adreline and noradreline is released which causes the heart rate to increase, triggering the release of glucose for energy and increased blood flow from muscles. The body also shuts down the blood flow to the digestive system to speed all energy and resources to skeletal muscles for fighting and rational thought is weakened in favor of survival instincts. Adipex causes the release of the neurotransmitters that signal the body to go into fight or flight mode. This is thought to result in the restlessness, fidgeting and anxious feelings of the drug.
Ok, so what about the banana thing? So the theory is that the extreme thirst and dry mouth issue is a result of what the drug is doing to my hypothalamus. And because of the increased fluid intake it's causing increased potty breaks, which then contributes to a depletion of electrolytes (potassium being one of them). Electrolytes (sodium, chloride, potassium, calcium, etc.) also play a large role in nervous system transmission and the hypothalamus has a very large nerve center in the brain which sends signals for proper function throughout the body. So, does unbalanced electrolytes cause problems with nerve communication or is nerve communication from Adipex impaired in the hypothalamus which in turn creates an imbalance in electrolytes? I don't know. But somehow the bananas are making side effects better for me ... so something is going on there.
One final note. Remember Dr. W... the neuro-psychologist who studies the brain's function and has worked with bariatric patients for over 25 years ... he warned me this past week in therapy class that after stopping any diet pill that affects the hypothalamus to be careful about appetite. Appetite can return at 150% of it's original strength before starting the drug and can often become uncontrollable. Yeah, this scares me. Before I started Adipex I had no problems at all with appetite or controlling my food intake. It'd be nice if I just go back to that same level. I'm hoping it'll be alright when I stop taking the pills. Maybe just knowing its a possibility will help me to control it... if it becomes an issue.